It's the time of year when bodybuilders start looking for ways to shed body fat and the interest for many invariably turns to DNP. There are articles on the internet that suggest DNP can be used safely if you're smart about it. Nothing could be further from the truth. DNP is a poison that has lead to cataracts, renal failure and deaths due to hyperthermia. It has an extremely narrow therapeutic index, i.e. the dose of DNP required to induce weight loss is very close to its lethal dose. In addition, its effects are unpredictable. A dose that was well tolerated in a previous cycle might not be tolerated on the next. As the use of DNP continues to gain in popularity, the death rate will continue to climb. There is no safe dose of DNP. The first two studies below note the dosage of DNP in which deaths have occurred. These dosages are the same dosages currently being advertised as safe and the ones most often used by bodybuilders. ------------------------------------------------------------------------------------------------------------- According to the U.S. Department of Health and Human Services, deaths have occurred in people who ingested 3--46 mg of dinitrophenols per kg of body weight per day (3-46 mg/kg/day) for short periods or 1--4 mg/kg/day for long periods. Reports of DNP poisoning related to weight loss appear to be becoming more common. McFee et al. (13) reported the death of a 22-year-old male 16 h after his last DNP dose, estimated at 600 mg/day over four days for weight loss. Journal of Analytical Toxicology, Vol. 30, April 2006 Case Report Two Deaths Attributed to the Use of 2,4-Dinitrophenol Estuardo J. Miranda 1, lain M. Mclntyre 2, Dawn R. Parker 2, Ray D. Gary 2, and Barry K. Logan TM We report the cases of two individuals, one in Tacoma, WA, and the second in San Diego, CA, whose deaths were attributed to ingestion of 2,4-dinitrophenol (2,4-DNP). 2,4-DNP has historically been used as a herbicide and fungicide. By uncoupling mitochondrial oxidative phosphorylation, the drug causes a marked increase in fat metabolism that has led to its use to aid weight loss. Both cases reported here involved its use for this purpose. Features common to both cases included markedly elevated body temperature, rapid pulse and respiration, yellow coloring of the viscera at autopsy, history of use of weight loss or body building supplements, and presence of a yellow powder at the decedent's residence. Because of its acidic nature, the drug is not detected in the basic drug fraction of most analytical protocols, but it is recovered in the acid/neutral fraction of biological extracts and can be measured by high-performance liquid chromatography or gas chromatography-mass spectrometry. The concentration of 2,4-DNP in the admission blood samples of the two deaths reported here were 36.1 and 28 rag/L, respectively. Death in both cases was attributed to 2,4-DNP toxicity. Review of information available on the internet suggests that, although banned, 2,4-DNP is still illicitly promoted for weight loss. Introduction [In the paper below, McFee et al. reported the death of a 22-year-old male 16 h after his last DNP dose, estimated at 600 mg/day over four days.] Vet Hum Toxicol. 2004 Oct;46(5):251-4. Dying to be thin: a dinitrophenol related fatality. McFee RB1, Caraccio TR, McGuigan MA, Reynolds SA, Bellanger P. Abstract 2, 4-dinitrophenol (DNP) was originally used as an explosive and later introduced in the 1930's to stimulate metabolism and promote weight loss. It's also a component of pesticides still available globally. Concerns about hyperpyrexia lead to DNP being banned as a dietary aid in 1938. A 22-y-old male presented to the Emergency Department (ED) with a change in mental status 16 h after his last dose of DNP. On admission he was diaphoretic and febrile with an oral temperature of 102 F, but lucid and cooperative. He became agitated and delirious. Intravenous midazolam was initiated with mechanical cooling. Pancuronium was administered later and the patient was intubated. Over the next hour the patient became bradycardic, then asystolic, and despite resuscitative efforts, died. Advertisements claim DNP safe at the dose our patient ingested. It is widely available and with the potential to cause severe toxicity is an understudied public health concern. Regulatory Toxicology and Pharmacology 48 (2007) 115–1 Dinitrophenol and obesity: An early twentieth-century regulatory dilemma Eric Colman Abstract In the early 1930s, the industrial chemical dinitrophenol found widespread favor as a weight-loss drug, due principally to the work of Maurice Tainter, a clinical pharmacologist from Stanford University. Unfortunately the compound’s therapeutic index was razor thin and it was not until thousands of people suffered irreversible harm that mainstream physicians realized that dinitrophenol’s risks outweighed its benefits and abandoned its use. Yet, it took passage of the Food, Drug, and Cosmetic Act in 1938 before federal regulators had the ability to stop patent medicine men from selling dinitrophenol to Americans lured by the promise of a drug that would safely melt one’s fat away. Cyril MacBryde, a physiologist from Washington University School of Medicine, reported ‘‘alarming functional changes’’ indicative of liver, heart, and muscle toxicity in his obese patients treated with small doses of dinitrophenol (MacBryde and Taussig, 1935). But some physicians continued to believe that the drug was a reasonable therapeutic option for obese patients recalcitrant to dietary intervention when used in the properdose and under the care of a knowledgeable physician. Even this position, however, became untenable when young women taking therapeutic doses of dinitrophenol under the supervision of physicians started going blind (Horner et al., 1935). If the estimate of one San Francisco ophthalmologist is accurate, during a two and a half year span, as many as 2500 Americans may have lost their sight due to what became known as ‘‘dinitrophenol cataracts’’ (Horner, 1936). Australas J Dermatol. 2014 Nov 4. doi: 10.1111/ajd.12237. [Epub ahead of print] Cutaneous drug toxicity from 2,4-dinitrophenol (DNP): Case report and histological description. Le P1, Wood B, Kumarasinghe SP. Abstract The use of 2,4-dinitrophenol (DNP) has regained popularity as a weight loss aid in the last two decades due to increased marketing to bodybuilders and the increasing availability of this banned substance via the Internet. 2,4-DNP is a drug of narrow therapeutic index and toxicity results in hyperthermia, diaphoresis, tachycardia, tachypnoea and possible cardiac arrest and death. Skin toxicity from 2,4-DNP has not been reported since the 1930s. We report a case of a 21-year-old bodybuilding enthusiast who presented with a toxic exanthem after taking 2,4-DNP, and describe the first skin biopsy findings in a case of 2,4-DNP toxicity.